Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 81, NWS Topeka, KS

June 7, 2015Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2015, 6:21 PM CDT for Ottawa County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2015, 6:21 PM CDT (23:21 UTC)
Expired
Jun 7, 2015, 7:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:32 PM CDTHAIL 1.75Delphos, KSA FEW GOLF BALL SIZE STONES WERE OBSERVED AND A FEW PING PONG SIZE STONES AS WELL.
Jun 7, 6:58 PM CDTHAIL 0.882 Nne Wells, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS53 KTOP 072321
SVRTOP
KSC143-080000-
/O.NEW.KTOP.SV.W.0081.150607T2321Z-150608T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9790 3931 9737 3906 9737 3923 9790
TIME...MOT...LOC 2321Z 288DEG 31KT 3925 9775

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
5 follow-up statements
782 
WWUS53 KTOP 072329
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT SUN JUN 7 2015

KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
629 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OTTAWA COUNTY UNTIL 700 PM CDT...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...AND 
MOVING EAST-SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9780 3931 9737 3906 9737 3922 9782
TIME...MOT...LOC 2329Z 292DEG 22KT 3924 9771

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
840 
WWUS53 KTOP 072332
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT SUN JUN 7 2015

KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
632 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OTTAWA COUNTY UNTIL 700 PM CDT...

AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...AND
MOVING EAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL. PUBLIC REPORTED IN DELPHOS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9778 3931 9737 3906 9737 3921 9779
TIME...MOT...LOC 2331Z 292DEG 22KT 3923 9770

HAIL...1.75IN
WIND...<50MPH

$$

GARGAN
773 
WWUS53 KTOP 072339
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SUN JUN 7 2015

KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
639 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MINNEAPOLIS...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9773 3929 9766 3929 9737 3906 9737
      3919 9774
TIME...MOT...LOC 2339Z 292DEG 22KT 3921 9764

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
557 
WWUS53 KTOP 072344
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN JUN 7 2015

KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
644 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST 
OF WELLS...AND MOVING EAST-SOUTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9770 3929 9761 3929 9737 3906 9737
      3918 9770
TIME...MOT...LOC 2344Z 292DEG 22KT 3920 9760

HAIL...1.75IN
WIND...60MPH

$$

GARGAN
714 
WWUS53 KTOP 072347
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SUN JUN 7 2015

KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
647 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND 
MOVING EAST-SOUTHEAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9766 3928 9759 3929 9737 3906 9737
      3914 9761 3917 9766
TIME...MOT...LOC 2347Z 292DEG 22KT 3919 9758

HAIL...2.50IN
WIND...60MPH

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:32 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 7, 3:32 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT Sun Jun 7 2015

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 7 2015

19Z water vapor imagery shows the mid level ridge over TX has
flattened out as a northern stream shortwave propagates through SD
and NEB. At the surface, a diffuse trough axis has set up from near
Minneapolis to Holton with only some modest convergence along this
boundary. Meanwhile the airmass has become moderately unstable with
RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg
range. Inhibition is almost completely gone as convection has
recently formed over northwest MO.

For the late afternoon and this evening, think thunderstorms
development should continue west along the trough axis into eastern
KS, as the northern stream shortwave swings along the NEB state
line. Profiler data already shows the 850 winds veered to the west
southwest. This could lead to possible training of storms as flow
parallels the boundary. Additionally storms could become severe as
deep layer shear improves with increasing mid level winds spreading
in from the west. Main concerns remain large hail and torrential
rainfall given high PWs values. Though there could be some damaging
winds if storms congeal into small MCS. However with storm
development near the forecast area and models trending towards more
scattered convection, am thinking a large MCS with prolonged heavy
rain is a little less likely. Because of this think the flooding
risk is highest across east central KS ahead of the trough axis.
Have adjusted the watch to remove a few counties in north central
KS. Everything may be more progressive with precip coming to an end
before dawn. If this is the case, we may see some clearing across
northern KS so have trended temps a little cooler across the
northern CO. Monday is shaping up to be a nice day with mostly sunny
skies and temps in the mid to upper 80s. Weak subsidence is
anticipated through the day as northwest flow develops behind the
shortwave.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 7 2015

Monday night through Wednesday...Flow aloft transitions from
northwest Monday night to westerly as the upper ridge builds
eastward into the middle of the week.  Little to no forcing for lift
indicated so have kept this period dry in the forecast.
Temperatures will be above normal for early to mid June with highs
approaching 90 degrees both days.

The last half of Thursday into the upcoming weekend could be another
wet period with several off and on rain chances coming back into the
overall pattern, which will be hard to time with any degree of
accuracy at this point.  Models do have some differences overall,
but seem consistent with the main feature being a mid-level trough
moving over the Northern Plains into the Great Lakes region.  In
response to this feature, a surface low will likely deepen over the
Northcentral Plains and move off into the Great Lakes region as the
trough advances to the East.  Left in its wake is an associated cold
front that will likely stall out and become stationary as upper
level energy weakens but remains southwesterly.  This brings a
chance for several embedded shortwaves to move through over the
weekend, which look to have enough lift associated with them to keep
POPs at least chance.  This seems reasonable since plenty of low
level moisture will remain in place and PW values likely still
1.5-2.0 inches stretched along the lingering boundary that is
progged to be set up right through northeast KS.  Widespread severe
storms look like the lesser threat at this time with CAPE and shear
values on the lower end and flooding remaining the main concern due
to antecedent conditions already in place from the past several
weeks of flooding over the region.  Max temps will likely be in the
mid 80s and lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1206 PM CDT SUN JUN 7 2015

A surface trough remains over north central KS and southeast NEB
as instability builds. Think that inhibition to convection will
weaken enough by the late afternoon for TS to develop along the
trough axis and build back into eastern KS. Have included a TEMPO
for the period of time TS are most likely to impact the terminals.
Otherwise expect VFR conditions to prevail before and after the
convection. Biggest uncertainty is in coverage of storms as models
are showing more scattered storms rather than a MCS. May need to
refine timing of storms as development becomes a little more
obvious.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Drake/GDP
AVIATION...Wolters
Hazardous weather outlook, Jun 7, 3:44 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN JUN 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH
THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS
TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE
STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN
NOT BE RULED OUT.

FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT
MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE
ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL.
SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE
FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS
FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER
SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE
TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING
CONCERNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND
10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 7, 6:18 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SUN JUN 7 2015

KSZ034-072345-
OTTAWA-
618 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. THE THUNDERSTORM WILL AFFECT DELPHOS...THEN REMAIN OVER MAINLY
RURAL AREAS OF OTTAWA COUNTY.

&&

LAT...LON 3931 9788 3931 9744 3913 9752 3925 9793
TIME...MOT...LOC 2317Z 288DEG 31KT 3927 9779

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:10 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more22 hr
Jun 7, 6:18 PM CDTSpecial Weather StatementTOPOttawa27 min
Jun 7, 6:41 PM CDTSevere Thunderstorm WarningTOPOttawa38 min
Jun 7, 6:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.